An Approach to Heparin and Lidocaine Hypersensitivity for the Interventional Nephrologist
Article first published online: 8 JAN 2014
© 2014 Wiley Periodicals, Inc.
Seminars in Dialysis
Volume 27, Issue 5, pages 512–517, September–October 2014
How to Cite
Sequeira, A. (2014), An Approach to Heparin and Lidocaine Hypersensitivity for the Interventional Nephrologist. Seminars in Dialysis, 27: 512–517. doi: 10.1111/sdi.12188
- Issue published online: 10 SEP 2014
- Article first published online: 8 JAN 2014
The general and interventional nephrologist may occasionally encounter a situation where the patient may state that he/she has an allergy to lidocaine or heparin. Heparin hypersensitivity is usually either a delayed type hypersensitivity reaction or an immune-mediated thrombocytopenia. While a number of alternative drugs are available, many of them are subject to local availability, food and drug administration indications, and the patient's hepatic and renal function. Many of these drugs do not have antidotes in case of bleeding. Lidocaine hypersensitivity is usually a delayed type reaction, although adverse reactions, which are much more common, are wrongly labeled as an allergy. 1% diphenhydramine and benzyl alcohol may be used as alternatives.